Indiana, 2011

Hail and Damaging Wind in Indiana, May 22, 2011

May 22, 2011 · NWS ILN · 4 events in 2 counties and zones

A weak mid level shortwave combined with moderate instability to produce severe thunderstorms with hail. These storms later evolved into heavy rain producing storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak mid level shortwave combined with moderate instability to produce severe thunderstorms with hail. These storms later evolved into heavy rain producing storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 22, 12:08 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 22, 12:08 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
108 PM EDT SUN MAY 22 2011

.SYNOPSIS...
A WARM FRONT WILL PUSH ACROSS THE AREA EARLY TODAY...WITH A FEW
SHOWERS AND THUNDERSTORMS POSSIBLE IN THE WARM AIRMASS. A COLD
FRONT WILL THEN APPROACH BY MONDAY NIGHT AND REMAIN ACROSS THE
AREA THROUGH MUCH OF THE WEEK. THIS WILL BRING MORE UNSETTLED
WEATHER RESULTING IN SHOWERS AND STORMS THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODERATE INSTABILITY IS IN PLACE TODAY IN THE WARM SECTOR OF AN
APPROACHING LOW PRESSURE SYSTEM...CURRENTLY THE NORTHERN PLAINS.
THE BEST LIFTING MECHANISMS ARE CURRENTLY OFF TO THE SOUTHWEST AND
WEST OF OUR FORECAST AREA...WHERE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED. THIS ACTIVITY CONTINUES TO HOLD TOGETHER AS IT MOVES
NORTHEASTWARD TOWARD THE FORECAST AREA. HAVE NUDGED UP AFTERNOON
POPS ALONG THE EASTERN AND NORTHEASTERN ZONES THIS AFTERNOON TO
REFLECT THESE THUNDERSTORMS PROGRESSING ACROSS PARTS OF OUR CWA.
HAVE KEPT CHANCE POPS SOUTH OF THESE STORMS AS SCATTERED SHOWERS
HAVE HAD THE TENDENCY TO DEVELOP IN THIS AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
UPPER LEVEL LOW TO TRACK INTO THE WESTERN GREAT LAKES TONIGHT.
INSTBY LINGERS INTO THE EVENING AND THUS HAVE CONTD CHC/SLIGHT CHC
POPS CONTINUING EARLY AND THEN TAPERING TO SLIGHT CHC. UNCERTAINTY
EXITS REGARDING COVERAGE OF PRECIP LATER TONIGHT. LATEST NUMERICAL
MODEL RUNS INDICATING THAT A S/W WL PUSH INTO THE WEST LATE WITH
AN ASSOCIATED AREA OF FORCING PIVOTING ACRS THE FA. HAVE KEPT POPS
LOW BUT THIS MAY REQUIRE HIGHER POPS BETWEEN 06 AND 12Z IF
SUBSEQUENT RUNS CONT TO SHOW THIS FEATURE. HAVE TRENDED TONIGHTS
LOWS ON THE WARM SIDE OF GUID.

THE UPPER LOW TO OPEN UP WITH S/W ROTATING THRU THE SRN GREAT
LAKES WITH A BAND OF WESTERLY 45-50KT H5 WINDS PIVOTING THRU
MONDAY AFTN. MODERATE TO STRONG INSTBY TO DEVELOP AS SFC TD/S IN
THE UPR 60S YIELD BLYR CAPES OF 2000-2500 J/KG DURG THE AFTN. THIS
INSTBY COMBINED WITH S/W WL RESULT IN THE DEVELOPMENT OF DEEP
CONVECTION MONDAY AFTN. WITH FAVORABLE BULK SHEAR EXPECT STORMS TO
BE ORGANIZED. WL EXPAND LKLY POPS MON AFTN INTO THE EVENING. WL
ALSO CONTINUE TO MENTION CHC FOR SEVERE WEATHER GIVEN INSTBY AND
SHEAR. HAVE ACCEPTED A BLEND OF MAV/MET FOR HIGHS MONDAY.

IN SPLIT FLOW REGIME...WESTERLY FLOW DEVELOPS OVER THE OHIO VALLEY
WITH SFC FRONT DROPPING INTO OHIO AND LAYING OUT E-W PARALLEL TO
THE FLOW. NUMERICAL MODELS POINTING TO EMBEDDED S/W WHICH INDUCES
A SFC WAVE THAT RIPPLES THRU TUE AFTN/TUE EVENING. EXPECT A
THUNDERSTORM COMPLEX TO DEVELOP WITH THE BEST FORCING ACROSS NRN
SECTIONS OF ILN/S FA. WL BUMP UP POPS TO LKLY CAT TUE AFTN/EVE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UNSETTLED PATTERN WILL SET UP ACROSS THE REGION THROUGH THE WEEK.
A FRONT WILL STRETCH WEST TO EAST WITH AN INITIAL WAVE OF LOW
PRESSURE MOVING ALONG IT ON TUESDAY. THEN THE MAIN SYSTEM WILL
APPROACH ON THURSDAY AND SLOWLY MOVE ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT. THERE COULD STILL BE SOME LINGERING PRECIPITATION INTO
SATURDAY AS LOW PRESSURE AND A COLD FRONT PASS TO THE EAST OF
THE AREA.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED MAINLY NORTHWEST OF A
KLUK/KILN LINE UNTIL 00Z TODAY. CURRENTLY HAVE ONLY VFR CONDITIONS
FORECAST...HOWEVER MAY NEED ADD TEMPOS TO REDUCE VISIBILITIES AND
CEILINGS IF CURRENT THUNDERSTORMS TO THE WEST HOLD TOGETHER OR
DEVELOP FURTHER. BY 12Z MONDAY...CHANCES FOR PRECIPITATION WILL
INCREASE...WHICH WILL BRING A HIGHER CHANCE OF MVFR/IFR
CONDITIONS.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...LATTO
SHORT TERM...AR
LONG TERM...
AVIATION...LATTO
Hazardous weather outlook, May 22, 2:53 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT SUN MAY 22 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082-
088-232000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
353 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS HAVE DEVELOPED DUE TO A WARM AND UNSTABLE AIRMASS.
SOME OF THESE STORMS WILL BE SEVERE THIS AFTERNOON AND THROUGH THE
EARLY EVENING HOURS. THE MAIN THREATS FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO
ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREATS.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF
THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED
PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

OHZ026-034-035-042>046-051>056-064-065-074-232000-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD-
HOCKING-
353 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE PRESENT IN THE WARM AND UNSTABLE
AIRMASS THIS AFTERNOON. THERE IS A SLIGHT RISK THAT A FEW OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO
ORGANIZED THUNDERSTORMS MONDAY AFTERNOON. SOME OF THESE STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE
MAIN THREATS.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS OF
THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. DUE TO THIS REPEATED
PERIOD OF THUNDERSTORMS WHICH MAY OCCUR THIS WEEK THERE IS A
POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, May 22, 2:30 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             LEBANON                 39.43N 84.21W
05/22/2011  M1.00 INCH       WARREN             OH   NWS EMPLOYEE

&&
Local storm report, May 22, 2:43 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             WINCHESTER              38.94N 83.65W
05/22/2011  E0.75 INCH       ADAMS              OH   TRAINED SPOTTER

&&
Special weather statement, May 22, 2:45 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EDT SUN MAY 22 2011

OHZ063-072-080-222015-
CLINTON OH-FAYETTE OH-HIGHLAND OH-
345 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HIGHLAND...SOUTHERN
FAYETTE AND EASTERN CLINTON COUNTIES THROUGH 415 PM EDT...

AT 343 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HIGHLAND...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...LEESBURG AND WASHINGTON
COURT HOUSE.

ALSO...HIGHLAND...EAST MONROE...NEW MARTINSBURG...STAUNTON...JASPER
MILLS...ROCK MILLS AND GOOD HOPE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3947 8330 3928 8362 3932 8371 3958 8349
      3948 8329
Local storm report, May 22, 2:54 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
354 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 N SEAMAN              39.00N 83.57W
05/22/2011  E1.75 INCH       ADAMS              OH   PUBLIC

&&
Local storm report, May 22, 3:01 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             LEESBURG                39.35N 83.55W
05/22/2011  E1.00 INCH       HIGHLAND           OH   PUBLIC

&&
Special weather statement, May 22, 3:07 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
407 PM EDT SUN MAY 22 2011

OHZ070-077-222030-
BUTLER OH-HAMILTON OH-
407 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HAMILTON AND
SOUTHEASTERN BUTLER COUNTIES THROUGH 430 PM EDT...

AT 405 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
NORTHGATE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOREST PARK...FAIRFIELD
AND HAMILTON.

ALSO...MOUNT HEALTHY HEIGHTS...PLEASANT RUN...PLEASANT RUN FARM...
MAUD...HUGHES AND BECKETT RIDGE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3944 8458 3937 8435 3921 8460 3928 8474

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ripley

When
May 22, 3:13 PM EST to 3:17 PM EST
Where
Ripley County, Holton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -85.380

Hail, Ripley

When
May 22, 3:30 PM EST to 3:34 PM EST
Where
Ripley County, Osgood
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.130, -85.300

Hail, Dearborn

When
May 22, 4:01 PM EST to 4:05 PM EST
Where
Dearborn County, Aurora
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.070, -84.900

Thunderstorm Wind, Dearborn

When
May 22, 4:01 PM EST to 4:02 PM EST
Where
Dearborn County, Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -84.850

The spotter estimated the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310182, 310210, 310207, 312487.